Hail, Northampton
- When
- June 30, 12:00 PM EST
- Where
- Northampton County, Bath
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.730, -75.400
Nickel size hail was reported in Bath.
A squall line of strong to severe thunderstorms preceding a cold front moved across Eastern Pennsylvania during the afternoon of the 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A squall line of strong to severe thunderstorms preceding a cold front moved across Eastern Pennsylvania during the afternoon of the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 30, 10:36 AM EST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1136 AM EDT TUE JUN 30 2009 .SYNOPSIS... LOW PRESSURE SITTING OVER SOUTHEASTERN CANADA CONTINUES TO USHER FRONTAL SYSTEMS THROUGH OUR REGION PROVIDING VERY UNSETTLED WEATHER. A COLD FRONT WILL MOVE THROUGH THIS AFTERNOON AND EVENING BEFORE STALLING JUST TO THE EAST. MULTIPLE WAVES OF WEAK LOW PRESSURE WILL RIDE NORTHEASTWARD ALONG THE FRONT THROUGH THE REMAINDER OF THE WORK WEEK. THE FRONT THEN BEGINS TO MOVE OFFSHORE ON SATURDAY WITH A SHORT PERIOD OF HIGH PRESSURE FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE FORECAST HAS BEEN UPDATED TO SHAVE THE POPS BACK SOME ACROSS THE NORTHWESTERN ZONES. THE EARLIER SHOWERS HAVE WEAKENED AND MOVED NORTHEAST OF THE AREA. THE NEXT BATCH IS ORGANIZING ACROSS CENTRAL PENNSYLVANIA ATTM AHEAD OF THE NEXT /STRONGER/ SHORT WAVE, AND THIS MAY CLIP THE NORTHWESTERN ZONES THROUGH THE MORNING. THERE CONTINUES TO BE SOME CLOUD TO GROUND LIGHTNING STRIKES INDICATED ACROSS CENTRAL PENNSYLVANIA, THEREFORE LEFT IN THE SLIGHT CHC OF THUNDER THIS MORNING ACROSS THE POCONOS. THE HOURLY GRIDS WERE ALSO UPDATED TO REFLECT THE LATEST CONDITIONS, AND THE SKY COVER WAS LOWERED ACROSS THE EASTERN HALF OF THE CWA FOR AWHILE THIS MORNING GIVEN SATELLITE IMAGERY. OTHERWISE, AN UPPER LEVEL JET IS THEN FORECAST TO MOVE ACROSS MD THIS AFTN, PUTTING ALL BUT THE EXTREME SOUTHERN PARTS OF THE AREA IN THE FAVORABLE FRONT RIGHT QUADRANT OF THE JET. THE AIRMASS WILL BE UNSTABLE OVER THE AREA TOO. MSAS HAS COMPUTED SURFACE BASED LIS IN THE -3C TO -6C RANGE OVER THE NORTHERN TIER OF COUNTIES IN PENNSYLVANIA AND NEW JERSEY. BREAKS IN THE CLOUDS OVER THESE ZONES WILL ONLY AIDE IN INCREASING THE INSTABILITY ALREADY PRESENT. CURRENT REGIONAL RADAR TRENDS SHOW A CONVECTIVE CLUSTER JUST TO THE NORTHWEST OF CARBON AND MONROE COUNTIES. STORMS EXTEND TO THE SOUTHWEST OF THIS AREA AND IT APPEARS AS THOUGH THESE POCKETS OF CONVECTION ARE TRYING TO ORGANIZE AS IT INGESTS JUICY AIR AROUND AND NEAR A THETA-E RIDGE. FCST TEMPS WERE BASED OFF OF MET SINCE IT WAS WARMER THEN THE MAV ESPECIALLY IN AREAS THAT HAVE LITTLE TO CLOUD COVER THIS MORNING. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... THE UPPER TROUGH OVER THE GREAT LAKES REGION CONTINUES TO MOVE SLOWLY ESE AND THE ENTIRE AREA IS UNDER CYCLONIC FLOW ALOFT WITH SHORT WAVES EMBEDDED WITHIN THE FLOW MOVING THROUGH THE REGION. THIS MEANS SHOWERS AND TSTMS LIKELY MOST AREAS EXCEPT A BIT MORE CHANCY SOUTH DUE TO THE TRACK OF SHORT WAVES FARTHER TO THE NORTH. FCST TEMPS WERE AGAIN BASED OFF THE MAV. && .LONG TERM /THURSDAY THROUGH MONDAY/... JUST WHEN IT SEEMS AS THOUGH SUMMER HAS MADE A COMEBACK WE GET STUCK IN ANOTHER RUT WITH A BLOCKING PATTERN IN PLACE. HOWEVER, WE WILL BE FORTUNATE ENOUGH TO SEE THE BLOCKING BEGIN TO BREAKDOWN DURING THE LATER PERIODS IN THE EXTENDED ALLOWING FOR MORE OF A ZONAL, FAST MOVING FLOW ALOFT. UNFORTUNATELY THE UNSETTLED WEATHER WILL PERSIST INTO THE FIRST HALF OF THE WEEKEND. HAVE DECIDED TO USE MORE OF THE ECMWF THAN THE GFS FOR THE EXTENDED GRIDS FOR CONTINUITY PURPOSES AND PER HPCS DISCUSSIONS. THE GFS SEEMS TO BE A LITTLE TOO AMPLIFIED SHOWING NUMEROUS CLOSED LOWS SKIRTING ALONG THE NORTHERN GREAT LAKES WHEREAS THE ECMWF IS NOT AS ROBUST WITH THESE FEATURES. THE QUASI-STATIONARY SURFACE LOW PRESSURE IN SOUTHEASTERN CANADA BEGINS TO PULL OUT ON FRIDAY BUT LEAVES A WEAK BAROCLINIC ZONE IN ITS WAKE ALONG THE EASTERN SEABOARD. MULTIPLE WAVES FORM ALONG THIS BOUNDARY, SOME CLOSE ENOUGH TO OUR REGION THAT WE MAY SEE CONVECTION AND SHOWERS POP-UP. IT IS NOT UNTIL SATURDAY THAT WE START TO DRY OUT SOME WITH WEAK MID-LEVEL RIDGING MOVING IN WHILE THE SURFACE HIGH PRESSURE SLIDES ACROSS FROM THE WEST. SKIES ACTUALLY START TO CLEAR OUT SOME WITH A NORTHWEST WIND PICKING UP AS THE PRESSURE GRADIENT TIGHTENS AND MIXING OCCURS DURING THE DAYTIME. IT LOOKS IT WILL BE A VERY PLEASANT EVENING TO CELEBRATE THE FOURTH. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. IT WILL BE UNSETTLED AT TIMES THE NEXT COUPLE OF DAYS AS AN EXPANSIVE LOW PRESSURE SYSTEM ABOVE THE SURFACE SITS OVER THE GREAT LAKES REGION. THERE WILL BE SPOKES OF ENERGY, ABOVE THE SURFACE AND AT THE SURFACE, ROTATING AROUND THIS FEATURE DURING THE COURSE OF THE NEXT SEVERAL DAYS. ONE WEAK FEATURE IS ROTATING AROUND THIS MAIN SYSTEM EARLY THIS MORNING AND WAS RESPONSIBLE FOR SOME LIGHT SHOWERS ACROSS PARTS OF EASTERN PENNSYLVANIA. THIS ACTIVITY HAS NOW EXITED TO THE NORTHEAST OF OUR AREA. THE CLOUDS ASSOCIATED WITH THIS FEATURE ARE MAINLY THE ALTOCUMULUS TYPE ALTHOUGH SOME SLIGHTLY LOWERED CEILINGS HAVE BEEN NOTED /STILL VFR/. A STRONGER WEATHER DISTURBANCE IS FORECAST TO CROSS THE AREA THIS AFTERNOON AND EARLY EVENING. THIS WILL PRODUCE SOME SHOWERS AND/OR THUNDERSTORMS WITH THE BEST CONCENTRATION ANTICIPATED FOR THE KABE AND KRDG AREAS. SOME OF THE ACTIVITY SHOULD SPREAD EASTWARD WITH TIME, HOWEVER COVERAGE IS A LITTLE MORE QUESTIONABLE WITH AN EASTWARD EXTENT. THEREFORE, WE WENT WITH A TEMPO GROUP AT KRDG AND KABE ONLY WITH THUNDER, AND A VCSH/CB MENTION FOR THE KPHL AREA TERMINALS. WE DECIDED TO LEAVE OUT ANY MENTION OF PRECIPITATION AT KMIV AND KACY AS IT MAY TAKE AWHILE FOR ANYTHING TO APPROACH THESE TERMINALS. THE EXCEPTION MAY BE IF SOMETHING DEVELOPS AND ORGANIZES ACROSS NORTHEASTERN MARYLAND AND THEN SLIDES EAST/NORTHEASTWARD MORE QUICKLY. THE LOCAL VISIBILITY AND CEILINGS WILL BE REDUCED DURING TIMES OF MAINLY HEAVIER SHOWERS/STORMS. THERE IS THE POTENTIAL THAT THE ACTIVITY COULD BE ACCOMPANIED BY GUSTY WINDS THIS AFTERNOON. THE DEW POINTS HAVE BEEN CREEPING UP SOME SO FAR, HOWEVER FOG IS NOT ANTICIPATED TO BE MUCH OF A CONCERN THIS MORNING. A MAINLY LIGHT AND VARIABLE WIND WILL TURN TO THE SOUTHWEST AND INCREASE SOME THROUGH THE AFTERNOON. JUST LIKE YESTERDAY, THERE COULD BE SOME GUSTS AGAIN BUT THESE ARE NOT ANTICIPATED TO BE VERY HIGH THEREFORE WILL STICK TO JUST SOME HIGHER SUSTAINED VALUES. THE PRESSURE GRADIENT LOOKS TO BE SUCH TO ALLOW FOR THE WIND TO SHIFT MORE TO THE SOUTH TO PERHAPS SOUTHEAST AT KMIV AND KACY. THIS MAY ALSO OCCUR AT KILG LATE IN THE AFTERNOON. OUTLOOK... A REPEATING WEATHER PATTERN WILL BE IN PLACE THROUGH ABOUT THURSDAY AS THE UPPER-LEVEL STORM SYSTEM APPROACHES AND KEEPS SOME PERIODIC DISTURBANCES MOVING THROUGH OUR AREA. THIS WILL RESULT IN SOME SHOWERS AND STORMS, ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. THERE MAY BE SOME FOG DEVELOPMENT AT NIGHT INTO THE EARLY MORNING HOURS, ESPECIALLY AT LOCATIONS THAT RECEIVE RAIN. THE FINAL FRONTAL BOUNDARY WITH THIS SYSTEM LOOKS TO CROSS OUR AREA LATE WEDNESDAY INTO THURSDAY, THEN A WEAK HIGH PRESSURE SYSTEM GRADUALLY APPROACHES FROM THE WEST FRIDAY AND SATURDAY. && .MARINE... A RATHER SLOW MOVING CLOSED LOW ACROSS THE GREAT LAKES REGION WILL MAINLY DOMINATE OUR WEATHER THROUGH ABOUT WEDNESDAY NIGHT. SPOKES OF ENERGY WILL ROTATE AROUND THIS CLOSED LOW, ALLOWING FOR THE CHANCE FOR SOME SHOWERS OR THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. IT APPEARS THAT FOR TODAY, MOST OF THE ACTIVITY MAY REMAIN OVER LAND BUT SOME OF THIS MAY GET INTO THE MARINE AREA LATER IN THE DAY AND THIS EVENING. A SOUTHERLY FLOW IS EXPECTED TO DOMINATE THROUGH WEDNESDAY, ALTHOUGH THE LAST OF THE SURFACE FRONTS IS FORECAST TO SWEEP ACROSS THE AREA LATE WEDNESDAY INTO THURSDAY. WHEN THIS OCCURS, THE SURFACE WINDS WILL TEND TO SHIFT TO THE WEST. THIS MAY NOT LAST LONG THOUGH AS THE PRESSURE PATTERN BECOMES SUCH THAT COULD ALLOW THE WINDS TO BACK TO THE SOUTHWEST AGAIN FOR A TIME. A WEAK AREA OF HIGH PRESSURE GRADUALLY APPROACHES FOR FRIDAY AND SATURDAY WITH A NORTHWESTERLY WIND OF ABOUT 10 KNOTS OR LESS ANTICIPATED. OVERALL, CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE ENTIRE PERIOD. THE SOUTHERLY WINDS MAY INCREASE SOME AT TIMES, ESPECIALLY WHEN SURFACE BOUNDARIES/TROUGHS MOVE THROUGH. THE FORECAST SOUNDINGS INDICATE THIS, HOWEVER THE PROFILE OF THE LOWER LEVELS OF THE ATMOSPHERE ARE FORECAST TO REMAIN STABLE ENOUGH TO KEEP THE STRONGER WINDS ABOVE THE SURFACE. THE WAVEWATCH GUIDANCE CONTINUES TO BE RATHER CONSISTENT, THEREFORE MINOR ADJUSTMENTS WERE MADE TO THE WAVE HEIGHT GRIDS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...STAUBER NEAR TERM...GORSE/HEAVENER SHORT TERM...STAUBER LONG TERM...HEAVENER AVIATION...GORSE MARINE...GORSE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1152 AM EDT TUE JUN 30 2009 NJZ001-007>010-PAZ054-055-061-062-011100- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-LEHIGH- NORTHAMPTON- 1152 AM EDT TUE JUN 30 2009 ...SEVERE THUNDERSTORM WATCH 533 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE AGAIN EXPECTED WEDNESDAY AND SOME OF THESE THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. DEZ001-002-MDZ008-012-015-019-020-NJZ012>027-PAZ060-067>071-011100- NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 1152 AM EDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE AGAIN EXPECTED WEDNESDAY AND SOME OF THESE THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. DEZ003-004-011100- INLAND SUSSEX-DELAWARE BEACHES- 1152 AM EDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE EXPECTED WEDNESDAY AND SOME OF THESE THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ANZ430-431-450>455-011100- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 1152 AM EDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE EXPECTED WEDNESDAY AND SOME OF THESE THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1241 PM EDT TUE JUN 30 2009 NJZ007-PAZ054-055-062-301745- CARBON PA-MONROE PA-NORTHAMPTON PA-WARREN NJ- 1241 PM EDT TUE JUN 30 2009 ...A STRONG THUNDERSTORM WILL AFFECT CARBON...MONROE...NORTHAMPTON AND WARREN COUNTIES... AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTH OF BETHLEHEM...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR ROSSLAND...BELFAST AROUND 100 PM...SAYLORSBURG...WIND GAP AROUND 115 PM...STROUDSBURG AND STORMVILLE AROUND 130 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL ALSO PRODUCE SMALL HAIL AROUND PEA TO DIME SIZE. ROBERTSON
The Philadelphia radar (KDIX), 121 km away, was scanning. The volume nearest the first event began at 16:59 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Nickel size hail was reported in Bath.
A severe thunderstorm knocked down a few trees in Upper Bern and Upper Tulpehocken Townships.
A severe thunderstorm tore down a large tree onto wires as well as several large tree limbs in Upper Pottsgrove Township.
Penny to nickel size hail fell from a severe thunderstorm near and along the borders of Salford, Lower Salford and Franconia Townships.
A severe thunderstorm knocked down an eighty foot tree in West Rockhill Township.
A severe thunderstorm knocked down a few trees in Newtown Borough.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170446, 170449, 170452, 170463, 170454, 170455.